How long before I know if I need more antibiotics?

Hi, would love some advise from you knowledgeable people.

I finiished a course of Erythromycin on Friday (also had amoxcil three weeks ago) and am feeling much better BUT I seem to be coughing more gunk up since finishing the tablets than I did before. I do not feel ill, but am taking Celebrex for my arthritis, which can mask a fever, so didn't have a very high temperature even when my chest felt awful. I have mild bronchiectasis as well as the asthma, but normally the gunk is controlled with my daily meds.

Any ideas? oh, and would it still be ok for my 'flu jab at the weekend?

Thank you.

Kathyx

5 Replies

oldestnewest
  • Best to ask your GP for full confirmation prior to flu jab - generally if you're OK in your self, with no fever, then you're ok to have the jab.

    What colour's the gunk? It can be normal to continue to cough gunk up for some time after a chest infection, viral or bacterial, as the airways continue to heal themselves and get over the inflammation.

  • Hi Cathbear

    Thanks for such a quick reply. The gunk is green.

    Kathyx

  • Hi Katy,

    Green gunk often implies infection, but the type of white cells called eosinophils are also green in colour, and these cells are often present in higher numbers in asthma - so asthmatics can cough up green sputum in the absence of infection.

    I would have thought that much of it does depend on how you are feeling in yourself, and what is normal for you - you don't normally cough up gunk with your asthma/bronchiectasis? As Cathy says, it can take a few days after an infection to clear all the debris from your lungs.

    I do agree, though, that a trip to your GP might be in order if things don't settle soon, and certainly before your 'flu jab.

    Hope this helps

    Em H

  • Morning Emily

    Thanks for your posting.

    I do often cough up white stuff, and from time to time green, but this green stuff is lurking from my infection. I also have Sjogren's Syndrome, which makes my airways very dry and the air-conditioning on holiday in Cyprus last month gave me a horrible throat. I had amoxil and then developed oral thrush. A week later I started with a horrible hard cough and tight chest. I was told there was some noises in my right lung. I had suspected this, as that is the lung with the bronchiectasis, and I knew it wasn't 'right'. This is when I got the erythromycin and nystatin. I have been using my salbutamol 4 times each day and have generally felt better since the eryth. finished, although, like I said, I'm still coughing up green stuff. I'm sure it is getting better, but sometimes I feel as if I am going to choke, and it's quite embarrassing in public. Also, I have found a use for Tenna lady now lol!

    Anyway, I will see how it goes over the next couple of days, and have a word with asthma nurse if I feel things are not as they should be.

    Thanks

    Kathyx

  • I quite often cough up green gunk after a dose of anti Bs has finnished. If I feel OK I don't worry but if I feel not too good I get it tested!

    Sometimes bugs (Bacteria) can be resistant to certaing anti Bs and by testing the gunk, the right anti B can be prescribed if nessescary.

    I also find I can cough more up when My airways are feeling better and more open.

    I always cough up white stuff all the time.

    Kate

You may also like...